Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 83, NWS Lincoln, IL

June 22, 20167 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 2016, 5:38 AM CDT for 7 counties in Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2016, 5:38 AM CDT (10:38 UTC)
Expired
Jun 22, 2016, 6:15 AM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeWitt County, IL, Logan County, IL, Macon County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 16 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 4:25 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS53 KILX 221038
SVRILX
ILC039-107-113-115-125-129-167-221115-
/O.NEW.KILX.SV.W.0083.160622T1038Z-160622T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
538 AM CDT WED JUN 22 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS...
  NORTHEASTERN SANGAMON COUNTY IN CENTRAL ILLINOIS...
  EASTERN MASON COUNTY IN CENTRAL ILLINOIS...
  NORTHEASTERN MENARD COUNTY IN CENTRAL ILLINOIS...
  SOUTHWESTERN MCLEAN COUNTY IN CENTRAL ILLINOIS...
  NORTHWESTERN MACON COUNTY IN CENTRAL ILLINOIS...
  DE WITT COUNTY IN CENTRAL ILLINOIS...

* UNTIL 615 AM CDT

* AT 537 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BLOOMINGTON TO NEAR ATLANTA TO NEAR ATHENS...
  MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...CLINTON...HEYWORTH...MAROA...ATLANTA...MOUNT PULASKI...
  WILLIAMSVILLE...ILLIOPOLIS...MCLEAN...GREENVIEW...STANFORD...
  WAPELLA...WAYNESVILLE...ELKHART...LATHAM...KENNEY...MIDDLETOWN...
  HARTSBURG...CHESTNUT AND CORNLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 155 BETWEEN MILE MARKERS 0 AND 6.
 INTERSTATE 55 BETWEEN MILE MARKERS 108 AND 154.
 INTERSTATE 72 BETWEEN MILE MARKERS 119 AND 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4025 8867 3981 8926 4004 8980 4032 8935
      4032 8927 4040 8926 4047 8918
TIME...MOT...LOC 1037Z 306DEG 39KT 4043 8906 4024 8930 3998 8966 

HAIL...0.75IN
WIND...60MPH
 
$$

BARNES
2 follow-up statements
211 
WWUS53 KILX 221058
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
558 AM CDT WED JUN 22 2016

ILC125-129-221108-
/O.CAN.KILX.SV.W.0083.000000T0000Z-160622T1115Z/
MASON-MENARD-
558 AM CDT WED JUN 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MASON AND NORTHEASTERN
MENARD COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CENTRAL ILLINOIS.

LAT...LON 4025 8867 3981 8926 3993 8954 4017 8919
      4029 8904 4037 8896
TIME...MOT...LOC 1058Z 306DEG 39KT 4030 8883 4011 8907 3985 8943 

$$

ILC039-107-113-115-167-221115-
/O.CON.KILX.SV.W.0083.000000T0000Z-160622T1115Z/
LOGAN-SANGAMON-MCLEAN-MACON-DE WITT-
558 AM CDT WED JUN 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHEASTERN LOGAN...NORTHEASTERN SANGAMON...SOUTH CENTRAL
MCLEAN...NORTHWESTERN MACON AND DE WITT COUNTIES...

AT 558 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LE ROY TO KENNEY TO NEAR MECHANICSBURG...MOVING
SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLINTON...HEYWORTH...MAROA...MOUNT PULASKI...ILLIOPOLIS...WAPELLA...
LATHAM...KENNEY...CHESTNUT...CORNLAND...BEASON...DE WITT...LANE...
MIDLAND CITY...HALLSVILLE...CLINTON LAKE DAM...
WELDON SPRINGS STATE PARK AND ROWELL.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 119 AND 124.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4025 8867 3981 8926 3993 8954 4017 8919
      4029 8904 4037 8896
TIME...MOT...LOC 1058Z 306DEG 39KT 4030 8883 4011 8907 3985 8943 

HAIL...0.75IN
WIND...60MPH
 
$$

BARNES
170 
WWUS53 KILX 221112
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
612 AM CDT WED JUN 22 2016

ILC039-107-113-115-167-221121-
/O.EXP.KILX.SV.W.0083.000000T0000Z-160622T1115Z/
LOGAN-SANGAMON-MCLEAN-MACON-DE WITT-
612 AM CDT WED JUN 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN...
NORTHEASTERN SANGAMON...SOUTH CENTRAL MCLEAN...NORTHWESTERN MACON AND
DE WITT COUNTIES WILL EXPIRE AT 615 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CENTRAL ILLINOIS.

LAT...LON 4025 8867 3981 8926 3993 8954 4017 8919
      4029 8904 4037 8896
TIME...MOT...LOC 1109Z 306DEG 39KT 4030 8883 4011 8907 3985 8943 

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:41 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 22, 3:41 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
341 AM CDT WED JUN 22 2016

.SHORT TERM...(Today)
ISSUED AT 341 AM CDT Wed Jun 22 2016

An axis of elevated instability extending into central IL from NW to
SE out of Iowa will be the focus for heavy rainfall this morning. A
30-40kt low level jet will continue pushing high PW air up and over
a stationary boundary situated farther south from Springfield to
Mattoon. A flash flood watch seemed reasonable for the late night
and early morning portion of today's storm chances, for our northern
tier of counties. There are indications in the RAP that our line of
storms will shift north into northern IL by late morning. HRRR
output shows a secondary line of storms in the late morning and
early afternoon period moving across the I-74 corridor. There is
potential for some severe hail early this morning for our NW
counties. Freezing levels at 14K feet require vigorous updrafts to
create severe hail, but some isolated cells could keep that
intensity as they push into Knox county through 6 am. Will monitor
for possible warnings.

As for the weather grids, will hit storms and heavy rain hard
through mid morning, then will diminish storm chances from south to
north into the afternoon, as the warm front redevelops across
northern IL. The highest severe storm potential will reside north of
I-74 as the next round of storms hit Illinois mainly this evening.

Another concern today will be heat indices creeping above 100F
southwest of a line from Canton to Lawrenceville. There should be
ample sunshine in that area for high temps to climb into the low to
mid 90s. When combined with dewpoints in the low 70s, heat index
readings this afternoon will reach between 98 and 101F. Our heat
advisory criteria is 105-114F, so have held off on issuing a
headline for that today. Will cover the heat in the hazardous
weather outlook and other social media to heighten awareness.

&&

.LONG TERM...(Tonight through Tuesday)
ISSUED AT 341 AM CDT Wed Jun 22 2016

The trend of the models in the shorter term have been to push the
warm front further to the north tonight...so the low tracks further
from ILX.  Keeping the higher pops north of I-74 corridor before
midnight tonight...with diminishing activity in the early morning
hours.  MaxT has quite the gradient across Central Illinois, with
cooler temps in the north with more persistent cloudy skies.
Concerned that the models are not handling the cloud cover well
overall, there is a lot of room for error with warm air already in
place over the region.  Mid to upper 80s on Friday, quiet weather
briefly for the end of the week before the next system starts to
make its way into the Midwest with a low moving across the Great
Lakes, dragging a boundary.  Surface depiction is weak so far in the
models...trying to create qpf under an expansive ridge. Boundary
layer RH from prev activity will be getting tempered on Thursday and
Friday with mixing, and a lot will be driven by mesoscale. Not a
high confidence forecast for the weekend pops. Scattered shower and
thunderstorm activity both Sat and Sun, with enough breaking up in
the clouds to warm up the lower 90s. Far enough out in the forecast
that the pops will remain low for now. Heat returns for the weekend
again as WAA stays in place with southerly and westerly flow out of
the ridging in the west. Early next week in the model blends is warm
with diffuse lingering low pops.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM CDT Tue Jun 21 2016

Showers/storms should continue to gradually shift across the
central Illinois terminal area overnight, with the precipitation
lingering into Wednesday morning. Predominantly VFR conditions
are anticipated, but some lower conditions are likely if a heavier
thunderstorm impacts a local terminal. A break in the rainfall
should occur by midday Wednesday, lingering into early afternoon.
Additional storm redevelopment is likely, but significant
uncertainties with respect to coverage and location preclude
carrying more than a VCTS or VCSH mention at this time.

&&

.ILX Watches/Warnings/Advisories...
Flash Flood Watch until 10 AM CDT this morning for ILZ027>031-
037-038.

&&

SHORT TERM...Shimon
LONG TERM...HJS
AVIATION...Bak
Hazardous weather outlook, Jun 21, 3:37 PM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT TUE JUN 21 2016

ILZ027>031-036>038-221100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
337 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AN ADVANCING WARM FRONT
TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE LATE
TONIGHT...MAINLY ALONG AND NORTHWEST OF CANTON TO BLOOMINGTON
LINE. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING DURING THE MORNING
HOURS...WITH GUSTY WINDS AND HAIL POSSIBLE.

AFTER THIS INITIAL ROUND OF CONVECTION...ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP BY LATE WEDNESDAY
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL...AND
ISOLATED TORNADOES. EXACTLY WHERE THESE STORMS WILL FIRE REMAINS
IN QUESTION...BUT CURRENT INDICATIONS SUGGEST IT WILL BE NORTH OF
THE I-74 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...MAINLY AFTER
MIDNIGHT.

ILZ043>046-055-057-221100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
337 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AN ADVANCING WARM FRONT
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING DURING THE MORNING
HOURS...WITH GUSTY WINDS AND HAIL POSSIBLE.

AFTER THIS INITIAL ROUND OF CONVECTION...ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP BY LATE WEDNESDAY
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL...AND
ISOLATED TORNADOES. EXACTLY WHERE THESE STORMS WILL FIRE REMAINS
IN QUESTION...BUT CURRENT INDICATIONS SUGGEST IT WILL BE NORTH OF
THE I-74 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>042-047>054-056-061>063-066>068-071>073-221100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
337 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AN ADVANCING WARM FRONT
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING DURING THE MORNING
HOURS...WITH GUSTY WINDS AND HAIL POSSIBLE.

SCATTERED THUNDERSTORMS MAY RE-DEVELOP LATE WEDNESDAY AFTERNOON
AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL...HOWEVER THE MAIN FOCUS FOR
WIDESPREAD SEVERE WEATHER WILL BE FURTHER NORTH...MAINLY NORTH OF
THE I-74 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Jun 22, 4:26 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
426 AM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
06/22/2016  M2.70 INCH       KNOX               IL   TRAINED SPOTTER

            HEAVY RAIN STILL FALLING

&&

25
Local storm report, Jun 22, 4:58 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
458 AM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     TSTM WND DMG     SMITHFIELD              40.47N 90.29W
06/22/2016                   FULTON             IL   EMERGENCY MNGR

            TREE DOWN ON RT. 95

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:46 AM CDTFlash Flood WatchILXKnox, McLean, Marshall, Peoria, Stark, Tazewell and 1 more6 hr
Jun 22, 3:58 AM CDTSevere Thunderstorm WarningILXFulton, Knox52 min
Jun 22, 5:01 AM CDTSevere Thunderstorm WarningILXMason, Menard44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.